I think my bipolar meds are making me feel worse

A drawing of a pill bottle, several pills, and a syringe.

Seeking treatment for bipolar disorder can be hard. Even just figuring out that you have bipolar disorder is hard enough! Taking the first steps to get better is really brave. But it can be really discouraging when you start a treatment… only to discover that it’s actually making you feel worse!

First off, know that this isn’t unusual. Many people experience side-effects from their medications. It’s also not the end of the road—when you know what doesn’t work, you’re one step closer to finding what does work. It’s all part of the recovery process.

Side-effects

Pretty much all medications have side-effects. Some are really serious, and others are just strange or annoying. Everyone’s body is different: not everyone experiences every side-effect to the same degree. Some people might not notice any at all.

Each medication will have different side-effects, but some common ones with bipolar medications include:

  • Dizziness or nausea
  • Drowsiness or fatigue
  • Frequent urination, dry mouth, or increased thirst
  • Hands, face, or other muscles twitching
  • Weight gain
  • Acne or skin rash
  • Blurred vision

When a doctor prescribes a medication, they consider the possible side-effects as well as the positive effects of the medication. If they think the benefits outweigh the risks, they’ll prescribe the medication. Doctors generally know a lot about how medications affect most people—but your experience might be different. If you don’t like the way a medication makes you feel, talk to your doctor about other options.

Dealing with side-effects

Some side-effects can be serious. Your doctor should warn you of serious side-effects when they prescribe a medication. They’ll usually tell you to stop taking a medication immediately if you experience any of these.

Less serious side-effects sometimes go away on your own. If you’re experiencing something that is unpleasant but bearable, it might be worth powering through the first few weeks to see if it gets better. Still, it’s a good idea to talk to your doctor as soon as possible to make sure it isn’t a sign of something more serious.

Sometimes your doctor might prescribe a second medication to counteract the side-effects of the first one. This might seem like a lot—if you don’t like the idea of being on so many medications, your doctor should take that into account. But many people take multiple meds for their mental health and do just fine, so it’s not necessarily a bad thing.

If the side-effects are completely unbearable and they don’t go away with time, you can talk to your doctor about other options. They may switch you to a different medication, or recommend another type of treatment entirely.

If you decide to stop taking your bipolar meds, don’t stop all at once—this can make the side-effects worse, and can even trigger a manic or depressive episode. Instead, gradually decrease the dose. If the medication comes in a tablet, you can do this just by breaking them in half. Otherwise, your doctor can give you smaller pills so you can taper off over the course of a few weeks.

Treatment & Resources